Current issues of ACP Journal Club are published in Annals of Internal Medicine


Therapeutics

Meta-analysis: Combined isoniazid and rifampin increases the risk for hepatotoxicity compared with either drug alone

ACP J Club. 1991 May-June;114:75. doi:10.7326/ACPJC-1991-114-3-075


Source Citation

Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin. A meta-analysis. Chest. 1991 Feb;99:465-71.


Abstract

Objective

To assess the influence of isoniazid (INH) and rifampin (RMP) alone, or in combination, on the development of toxic hepatitis in patients with tuberculin positivity.

Data sources

Citations in English of articles published from 1966 through 1989 about humans were retrieved from MEDLINE, using the search terms tuberculosis/drug therapy, isoniazid, and rifampin.

Study selection

1496 articles were reduced to 34 by including only articles about clinical trials or surveys of public health departments in which patients were assigned to daily doses of the study drugs and articles giving incidence of overt clinical hepatitis, diagnosed by jaundice, elevated bilirubin, or clinical signs with serum aspartate aminotransferase levels > 100 U/dL.

Data extraction

Studies were separated by age of patients (adults were defined as > 12 y of age, 22 studies) and by drug regimens used (INH or RMP alone, or INH or RMP, or both, in drug combinations). Summary incidence data were calculated, unadjusted for patients' ages, acetylator status, and alcohol use because this information was not available from all studies.

Main results

Summary incidence of overt clinical hepatitis in adults on INH prophylaxis alone (38 257 patients) was 0.6%. Summary incidence of hepatitis in adults on multidrug regimens for treatment of active tuberculosis containing INH but not RMP (2053 patients) was 1.6%; on multidrug regimens containing RMP but not INH (1264 patients) incidence was 1.1%; and on regimens containing both INH and RMP (6105 patients) incidence was 2.55% (1 small study was excluded because the incidence was much higher [24%] than in any other). The relative risk for toxic hepatitis from multidrug regimens containing INH plus RMP compared with regimens containing INH without RMP was 1.6 (95% CI 1.1 to 2.6, P = 0.05). The incidence of hepatitis in patients on INH plus RMP was higher than in patients receiving RMP without INH (P = 0.008). The incidence of hepatitis did not differ between groups assigned to regimens containing either of the study drugs without the other (P > 0.2).

Conclusion

Based on a summary of studies for which other risk factors could not be taken into account, therapy for tuberculosis with regimens that combine isoniazid and rifampin has a greater risk for the development of overt clinical hepatitis than therapy with regimens containing one or the other of these drugs.

Source of funding: Not stated.

Address for article reprint: Dr. M.A. Steele, Veterans Affairs Medical Center, Nashville, TN 37212-2637, USA.


Commentary

Isoniazid has been associated with severe hepatotoxicity after being used alone in asymptomatic persons with positive tuberculin skin tests. The liver injury is metabolite-related. Acetylated isoniazid is converted to a hydralazine, which is subsequently changed to a potent acetylating agent producing liver necrosis. The combination of isoniazid with an enzyme inducer such as rifampin increases the risk for liver injury. Para-amino salicylate is an enzyme retarder, which may account for the relative safety of the treatment regimen combining para-amino salicylate and isoniazid (1).

There are limitations to the meta-analysis methodology used by the authors: Most important, retrospective data from nonrandomized studies are included. The authors acknowledge that confounding variables such as alcohol intake, pre-existing liver disease, and acetylator status cannot be accounted for in the data analysis. These factors are recognized as important determinants of drug toxicity. Sensitivity analyses using factors such as age, drug regimen, and dosage are not reported. Some of the trials in the meta-analysis included combination therapy of isoniazid with para-amino salicylate. This combination may protect against potential isoniazid toxicity.

The authors' conclusion that treatment regimens combining isoniazid and rifampin carry a greater risk for the development of overt hepatitis than therapy using either one alone is probably true. However, this is only part of the information needed to choose a regimen that best balances safety and effectiveness for specific patient populations.

Bruno J. Salena, MD
McMaster UniversityHamilton, Ontario, Canada


Reference

1. Sherlock S. Diseases of the Liver and Biliary System. Oxford: Blackwell Scientific Publications; 1990:389.